Horrible results after Juvederm 3 days ago in my cheeks. Any suggestions? (photos)

Originally she was supposed to fill my nasolabial folds. Only one was filled (she was supposed to do both) so I had to go back for another. She said she was going to inject it into my cheek to help lift the face. Now I look horrible and I'm upset and embarrassed. I smiled in a way to show you how my cheeks look. Can this be fixed without speeding another 1500 bucks? I'm embarrassed to smile. There are a few lumps. I look like a lumpy chipmunk. My cheeks aren't even with each other anymore.

Doctor Answers 9

Horrible results after Juvederm 3 days ago in my cheeks. Any suggestions?

This is an unfortunate outcome and I am sorry that you are unhappy. We have moved away from NLF injections because the problem there is actually in the mid-face. You can have hyaluronidase injections to dissolve the filler though. Good luck!


Phoenix Plastic Surgeon
4.8 out of 5 stars 36 reviews

Juvederm filler for cheeks.

Swelling and bruising can last for at least one week after Juvederm filler.  It can take two weeks to see the full result.  If you are still not happy at that time, please return to your injector for assessment.  It is important to have fillers injected by an experienced cosmetic dermatologist or plastic surgeon in order to achieve the best possible results.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 21 reviews

Horrible results after Juvederm 3 days ago in my cheeks. Any suggestions?

  Hi, I have performed many facial shaping and facial contouring using dermal fillers or facial implants (cheeks, chin).  You have post injection bruising and swelling, so it's best to let that go down before making any other decisions.  If after a week or so, you still are unhappy with the filler and where it was placed, you can ask that it be dissolved using hyaluronidase.

 Following the beauty principles outlined in my book on face and body beauty, women look the most feminine, youthful and attractive with heart shaped faces. Heart shaped faces have cheeks that are full and round in the front.  Cheek augmentation using a dermal filler (I prefer Restrylane Lyft) or with cheek implants for a permanent enhancement will create full, round cheeks anteriorly that will feminize the entire face.  If you do have "jowls", this is sagging facial tissues and an indication for some form of a facelift, not Cheek Augmentation.  I have performed many Cheek Augmentations over the past 30 years and the notion that Cheek Implants or dermal fillers alone to the cheeks will lift facial tissues is an urban myth.  Filler to the cheeks or cheek implants will shape the cheeks but will not lift up the jowls.  The underlying SMAS layer, of the face, must be dissected, lifted, trimmed and re-sutured.  The excess skin is then removed and the facelift incisions closed.

My most popular facelift is the minimally invasive, short incision facelift that has all the benefits of more invasive facelifts (traditional, mid-face, deep plane and subperiosteal facelifts) but with these added benefits:

•very small incisions
•minimal tissue dissection = less bruising and swelling = rapid recovery
•can be performed in 90 minutes or less, with or without anesthesia
•no incisions within the hair = no hair loss
•excess fat can be removed
•excess skin removed
•cheeks, chin and jaw line can be augmented with dermal fillers (I prefer Restylane Lyft) or facial implants
•most patients fly back home to parts all over the world in as little as 3 days post-op

Hope this helps.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews

Juvederm and bad results

It appears that you are very bruised from the injections still and swollen. I would wait another two weeks to re-evaluate the situation.  It also appears that the product was placed too superficially.  Please consult a board certified dermatologist for the best cosmetic results.  In the future, Juvederm Voluma should be injected deep to have nice results.  Best, Dr. Green

Juvederm in cheeks

You should wait a bit longer since you are still inflamed and even bruised.  So it may improve.  If not you can have some hyaluronidase injected to dissolve the Juvederm.  In the cheek it is best to put the filler in right on top of the bone to give structure and fullness without being visible.  This may be a little too superficial.

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Horrible results after Juvederm 3 days ago in my cheeks. Any suggestions?

Sorry to hear that you are not happy with your results. I would recommend that you wait 10 to 14 days before you attempt to do any evaluation of the area. Make sure that the injector is a board certified Facial Plastic Surgeon or Plastic Surgeon. Do not get more injections if the injector is not a physician at this stage. If the injector was a nurse or PA, please try to see if you could get the evaluation of the physician in charge. If all fails, then look for a second opinion with a board certified Facial Plastic Surgeon or Plastic Surgeon.

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

Unhappy with cheek Juvederm

First off, I'd wait about 10 days to see how everything settles out. If not happy at that time, get it removed with hyaluronidase. It might take a couple treatments. Juvederm is not the best choice for the cheeks. Voluma, Restylane Lyft, Radiesse are all much better. If filler is placed to superficial in the cheeks and not deeply, people get cheeks that might look ok during rest, but terribly abnormal during smiling. I see this a lot and is a sign of a poor injector.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Horrible results?

Dear JodyB40,
I know you only have only provided one view of your pre-injection smile, but did you notice that your right NL crease is markedly deeper than your left? You also have very different marrionettes, and while your hair is covering your cheeks you likely have some asymmetry there as well. You have a lot of irregularities to your facial contour in your before photo, which is not at all unusual.
Palpable lumps and swelling are very common for a couple of weeks after injectables, and the bruise on your left cheek will also effect the way things look early on. I don't think people can adequately judge their results until all of this has had a chance to settle, which can easily take weeks.
I actually think you look pretty darned good in the photos you provided. Giving it a few more weeks will let things soften up and allow the swelling to go down. You may indeed need more volume for the best appearance (just fyi in the studies with Voluma the average number of syringes used was 5, and Juvederm packs less of a punch than Voluma). I routinely have new patients return at about a month after their first session to add more if needed and even things up. Patients who have been getting injectables for some time have much better expectations and "Newbies"  can really panic, especially with the sticker shock of providing a global correction and the sudden dramatic changes if you were to do a lot at one time. 
I noticed that you had 4 posts just about your first experience with dysport as well. Not everyone is cut out for this stuff because they just get too anxious. You can either let things settle and add more if necessary to improve on the result, or dissolve it all with some hyaluronidase. I would suggest you look at the injectors before and afters once healed more before you decide to do that, because you might be surprised that it looks better that you thought in their standardized photos. 
Good luck

Stacey Folk, MD
Denver Plastic Surgeon
4.8 out of 5 stars 23 reviews

Juvederm can be removed with Hyaluronidase

Thank you for sharing your questions and photos. Sorry to see your bad results. It is possible to dissolve the Juvederm with Hyaluronidase and refill with another product. Make sure you are being treated by an experienced injector for best results. Good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.